Alert archive / Wisconsin / Gale Warnings in 2022

Gale Warning 46, NWS Milwaukee, WI

December 15, 2022

NWS Milwaukee, WI issued this gale warning at Dec 15, 2022, 8:55 AM CST. It took effect at Dec 15, 2022, 9:00 AM CST. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 15, 2022, 8:55 AM CST (14:55 UTC)
In effect from
Dec 15, 2022, 9:00 AM CST
Expired
Dec 15, 2022, 12:00 PM CST
In force
3 hr
Issued by
NWS Milwaukee, WI

The text

As transmitted.

479 
WHUS73 KMKX 151455
MWWMKX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Milwaukee/Sullivan WI
855 AM CST Thu Dec 15 2022

LMZ261-362-364-366-563-565-151800-
/O.EXP.KMKX.SR.W.0004.000000T0000Z-221215T1500Z/
/O.NEW.KMKX.GL.W.0046.221215T1500Z-221215T1800Z/
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
855 AM CST Thu Dec 15 2022

...GALE WARNING IN EFFECT UNTIL NOON CST TODAY...
...STORM WARNING WILL EXPIRE AT 9 AM CST THIS MORNING...

* WHAT...Southeast winds 20 to 30 kt with gale gusts up to 40 kt 
  and waves 6 to 9 ft expected.

* WHERE...Northern Third of the Open Waters of Lake Michigan, 
  Lake Michigan from Point Betsie to Manistee MI 5NM offshore to 
  Mid Lake, and Lake Michigan from Sturgeon Bay to Two Rivers WI 
  5NM offshore to Mid Lake.

* WHEN...Until noon CST today.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LMZ644>646-151800-
/O.CON.KMKX.SC.Y.0112.000000T0000Z-221215T1800Z/
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
855 AM CST Thu Dec 15 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Southwest winds 15 to 20 kt with gusts up to 25 kt and 
  waves 2 to 4 ft.

* WHERE...Nearshore Waters from Port Washington to Winthrop 
  Harbor IL.

* WHEN...Until noon CST today.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ643-152300-
/O.CON.KMKX.SC.Y.0112.000000T0000Z-221216T1500Z/
Sheboygan to Port Washington WI-
855 AM CST Thu Dec 15 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST FRIDAY...

* WHAT...Southwest winds 15 to 20 kt with gusts up to 25 kt and 
  waves 3 to 6 ft.

* WHERE...Nearshore Waters from Sheboygan to Port Washington.

* WHEN...Until 9 AM CST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this gale warning went out at Dec 15, 2:57 AM CST, 5 hours 58 minutes earlier.

Area forecast discussion, Dec 15, 2:57 AM CST, 5 hours 58 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
257 AM CST Thu Dec 15 2022

.SHORT TERM...
(Issued 257 AM CST Thu Dec 15 2022)

Today through Saturday:

Light to moderate snow is ongoing across all but extreme
southeastern Wisconsin and locations very close to Lake Michigan,
where precipitation is mainly in the form of rain. Total snowfall
from last night and early this morning is expected to range from
2 to 5 inches, with the highest amounts across central Wisconsin.
The steadier, more widespread snow is currently on track to end
between 5 and 7 AM. No changes are planned to the Winter Weather
Advisory.

Most of the area will likely see a break in the snow this morning,
before snow showers return to the area this afternoon as the main
upper level low moves overhead. Expect to see nearly continuous
scattered to numerous snow showers from this afternoon through
Saturday, with an additional 1 to 3 inches of snow through that
36 to 48 hour period.

Temperatures today will hold steady in the low 30s, before
dropping later this afternoon as cold advection increases. Lows
tonight and tomorrow night are expected to fall into the 20s,
with upper 20s for highs on Friday and mid 20s on Saturday.

Boxell

&&

.LONG TERM...
(Issued 257 AM CST Thu Dec 15 2022)

Saturday night through Wednesday:

A stretch of much colder weather is expected starting Sunday, with
highs only in the low 20s, followed by highs in the teens through
mid week. Lows will be in the single digits in most locations.
There will be a chance for a few light snow showers Monday or
Tuesday with the passage of a weak wave. Guidance then hints at
better snow chances late in the week, along with a continuation of
the cold temperatures.

Boxell

&&

.AVIATION...
(Issued 257 AM CST Thu Dec 15 2022)

IFR and LIFR will prevail this morning as snow continues at all
terminals except Milwaukee and Kenosha, where precipitation will
remain mostly rain. Conditions improve later this morning as the
more widespread precipitation ends, with ceilings rising to MVFR.
Winds will be occasionally gusty from the southwest.

Scattered to numerous snow showers are expected to overspread the
area this afternoon, and likely continue through Saturday morning
as a large upper level area of low pressure rotates overhead.
Accumulations will be light, but brief but sudden drops in
visibility are likely as various snow showers move through.

Boxell

&&

.MARINE...
(Issued 257 AM CST Thu Dec 15 2022)

Low pressure will remain nearly stationary near the Minnesota and
Wisconsin border through tonight. Easterly gales will diminish
early this morning over the southern two thirds of the lake, with
easterly storm force winds persisting into mid morning across the
northern third of the lake. Gales will the continue over the
northern reaches of the lake into mid afternoon.

By tonight, winds will have become southerly to southwesterly over
the lake, with south to southwest flow continuing into the
weekend. The aforementioned low will weaken slightly on Friday as
it slowly moves eastward into northern Wisconsin, and then will
continue eastward into southern Ontario on Saturday while
weakening further.

For the nearshore, gales have ended, though gusty winds and
elevated waves will continue through mid day south of Port
Washington. North of Port Washington, expect elevated waves to
persist into Friday morning. Small Craft Advisories are in effect.

Boxell

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory...WIZ046-WIZ047-WIZ051-WIZ052-WIZ056-
     WIZ057-WIZ058-WIZ059-WIZ060-WIZ062-WIZ063-WIZ064-WIZ065
     until 7 AM Thursday.

LM...Gale Warning...LMZ080-LMZ675-LMZ777-LMZ779-LMZ876-LMZ878 until 4
     AM Thursday.

     Storm Warning...LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-LMZ565 until
     9 AM Thursday.

     Storm Warning...LMZ567-LMZ669-LMZ671-LMZ673-LMZ868-LMZ870-LMZ872-
     LMZ874 until 4 AM Thursday.

     Gale Warning...LMZ643-LMZ644-LMZ645-LMZ646 until 3 AM Thursday.

&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Dec 15, 5:29 AM CST, 3 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
529 AM CST Thu Dec 15 2022

WIZ046-047-051-052-056>060-062>072-161130-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
529 AM CST Thu Dec 15 2022

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Today and Tonight

A few slick spots will be possible today due to the overnight
snow, and additional light snow showers this afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Light snow continues into the weekend with additional minor
accumulations possible.

Sub-zero wind chills are possible later this weekend into early
next week

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ643>646-161130-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
529 AM CST Thu Dec 15 2022

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Today and Tonight

A Small Craft Advisory is in effect through mid day for locations
south of Port Washington, and until Friday morning for locations
to the north.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A Small Craft Advisory is in effect for locations north of Port
Washington until Friday morning.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-161130-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
529 AM CST Thu Dec 15 2022

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Today and Tonight

Storm force gusts will persist over the northern third to half of
the lake through mid morning, with gales into the afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Freezing spray is possible next week as much colder air builds
into the area.

www.weather.gov/mkx

In the hours before

Local storm report, Dec 15, 8:12 AM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
812 AM CST THU DEC 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 AM     SNOW             VERONA                  42.99N 89.54W
12/15/2022  M3.5 INCH        DANE               WI   PUBLIC

&&

DDV
Local storm report, Dec 15, 8:41 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
841 AM CST THU DEC 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 AM     SNOW             MENOMONEE FALLS         43.15N 88.13W
12/15/2022  M0.8 INCH        WAUKESHA           WI   PUBLIC

&&

DDV
Local storm report, Dec 15, 8:42 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
842 AM CST THU DEC 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 AM     SNOW             RIPON                   43.85N 88.84W
12/15/2022  M4.5 INCH        FOND DU LAC        WI   PUBLIC

&&

DDV
Local storm report, Dec 15, 8:43 AM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
843 AM CST THU DEC 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 AM     SNOW             2 W BEAVER DAM          43.47N 88.88W
12/15/2022  M3.2 INCH        DODGE              WI   PUBLIC

&&
Local storm report, Dec 15, 8:53 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
853 AM CST THU DEC 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 AM     SNOW             ELKHORN                 42.67N 88.54W
12/15/2022  M1.5 INCH        WALWORTH           WI   PUBLIC

&&

DDV
Local storm report, Dec 15, 8:55 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
855 AM CST THU DEC 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 AM     SNOW             1 W WISCONSIN DELLS     43.63N 89.80W
12/15/2022  M6.8 INCH        SAUK               WI   BROADCAST MEDIA

&&

DDV

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 15, 2:48 AM CSTSmall Craft AdvisoryMKX39 hr

Nearby

Gale Warnings in Wisconsin, 2022Every gale warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.